Indiscriminant Use of Over-the-Counter Drugs (OTC's) Can be Hazardous !
By Vincent T. Pagano, R.Ph., Ph.D.
In order to illustrate some cautionary measures regarding the taking of over-the-counter drugs (OTC's), let me tell you about virtual John, who typifies the behavior of some consumers of over-the-counter medications. John is being treated by his doctor for high blood pressure, high cholesterol, asthma, and depression. His prescription medications are lisinopril (an ace-inhibitor) for the high blood pressure, [Lipitor® (atorvastatin)], a statin for high cholesterol, [Advair Discus® (inhaled fluticasone/salmeterol)], a corticosteroid/selective beta agonist combination for asthma, and [Zoloft® (sertraline)], an SSRI for depression.
Picture this. Its Saturday. John has a cold. He feels miserable and wants relief fast. He looks in his bathroom medicine cabinet and finds several over-the-counter remedies that some family member bought, God knows when. "This should work," he tells himself, as he picks up and reads the labeled instructions of one of the meds. It states " Cold an Flu." and to take 2 tablets every 6 hours, not to exceed 8 tablets in any 24 hour period, or as directed by a doctor. He swallows 2 tablets with a swig of water and settles down in his favorite chair and watches football.
A couple of hours pass and he feels somewhat relieved and a little drowsy, but his cough persists. His wife is visiting her mother and cannot fetch a bottle of cough medicine that he decided he needs. So, he drives to the nearest convenience store and brings home a cough medicine from a limited selection. It states to take 4 teaspoons full every 4 hours. He immediately takes a dose of cough medicine, as well as his cold tablets and anticipates improvement. He continues this routine every 4 hours, more or less. The hacking persists during the night; so, he takes another couple of doses during that time. The next day he continues his dosing routine and also continues to have his usual evening cocktails.
POTENTIAL ADVERSE EFFECTS FROM MISUSE
In the scenario presented above, John managed to take twice the maximal daily dose of the following active ingredients: Acetaminophen, Chlorpheniramine, Dextrometorphan, and Pseudoephedrine. Some of the possible serious consequences from overdose are as follows: liver damage from acetaminophen, especially in people who drink alcoholic beverages every day; erratic heartbeat and blood pressure from the combination of Pseudoephedrine and Chlorpheniramine; drowsiness, decreased bodily secretions, blurred vision, increased heart rate, urinary retention from Chlorpheniramine; and nausea, dizziness, drowsiness, or excitability and seizures from Dextrometorphan.
READ LABELS and HEED CAUTIONS
The package labels of these cough and cold medications also caution you to ask your doctor before using, if you have heart disease, thyroid disease, enlarged prostate, glaucoma, cough with too much phlegm, high blood pressure, and diabetes.
In addition, the labels have a limited caution regarding drug interactions; they state that one should not use these products if one is taking a prescription monoamine oxidase inhibitor (MAOI) ( certain drugs for depression, psychiatric, or emotional conditions, or Parkinson's disease), or 2 weeks after stopping the MAOI. Also, there is a warning regarding increased drowsiness with alcohol, sedatives and tranquilizers, and about driving and operation machinery. However, they don't mention the possibility of interactions with other drugs, foods, or nutritional supplements.
Apparently, from the description of the events presented above, John, like a number of other consumers, was unaware or did not heed the precautions and cautions related to self-medication with over the counter drugs and nutritional supplements.
To begin with, he stored medications in the bathroom medicine cabinet - not ideal because bathrooms tend to have high humidity, which contributes to instability of tablets, capsules, etc. and he did not check the package expiration date. He did not swallow the tablets with a sufficient amount of water. He drove while drowsy. He drank alcohol. He did not check with his pharmacist or physician regarding contraindications and drug interactions related to his medical condition and medication profile. And, had he read or heeded the directions and warnings on the package labels, he would have avoided duplication of ingredients, and the potential occurrence of dangerous side effects and toxicity as mentioned above.
ADVERSE EVENTS REPORTED
Too many people are hospitalized or die due to the improper use of medications. According to the U.S. Food and Drug Administration 458 people a year die in the U.S. due to acetaminophen toxicity. Also, acetaminophen toxicity is responsible for 56,600 emergency room visits and 26,000 hospital admissions.
In its 2004 Annual Report the American Association of Poison Control Centers (AAPCC), stated that 108,814 exposures to cough and cold preparations lead to 25,042 treatments in a health care facility. Of these, 387 cases were major adverse events and there were 30 deaths. Two hundred seventy nine thousand nine hundred fifty five exposures to nonsteroidal anti-inflammatory drugs ( e.g., ibuprofen, naproxen, and others) lead to 5,685 major adverse events and 658 deaths. Regarding dietary supplements, herbals, and homeopathic products, 24,842 exposures to these preparations, there were 176 major adverse events and 10 deaths.
Don't be a statistic! Read labels, heed cautions, and check with your doctor and pharmacist if you have questions regarding your medications.
Copyright, Medformation, Inc. 2007